08222017Headline:

Newark, New Jersey

HomeNew JerseyNewark

Email Chrissie Cole Chrissie Cole on LinkedIn Chrissie Cole on Facebook
Chrissie Cole
Chrissie Cole
Contributor •

FDA Warns Consumers About Maalox Mix-Ups

Comments Off

The FDA is warning consumers about the potential for serious side effects from mistakenly taking the wrong Maalox products. The agency has received at least five reports of adverse reactions.

The two products, available over-the-counter, are intended for relief of different symptoms and therefore contain different active ingredients.

Traditional Maalox, a milder formula used to neutralize stomach acid, is often confused with Maalox Total Relief which contains an aspirin-like drug with serious side effects that can include stomach bleeding.

Maalox-maker, Novartis, plans to rename and redesign Maalox Total Relief to avoid confusion. The rebranded products will be available in September. The company says it will warn health professionals about the difference.

The agency, in a news release says, “We want companies to consider the potential for medication mix-ups when choosing names for their drugs.”

Any Maalox side effects or other product problems should be reported to FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/MedWatch or by calling 1-800-332-1088.